Successful treatment of methimazole-induced severe aplastic anaemia in a diabetic patient with other co-morbidities
- 1Medicine Department, University of the Philippines Philippine General Hospital, Manila, Philippines
- 2Section of Endocrinology, Diabetes and Metabolism, Department of Medicine, Philippine General Hospital, University of the Philippines, Manila, Philippines
- 3Section of Hematology, Department of Medicine, UP-Philippine General Hospital, Manila, Philippines
- Correspondence to Cindy V Josol,
A 55-year-old Filipina with Grave's disease, diabetes, hypertension, bronchial asthma, Parkinson's disease and a history of adverse drug reaction to penicillin consulted due to high-grade fever and sore throat. Patient was diagnosed with aplastic anaemia secondary to methimazole and was treated with high-dose granulocyte colony stimulating factor, thrombopoietin and mesterolone. Antibiotics used included levofloxacin, clindamycin, amikacin and fluconazole. Due to bleeding and slow recovery of blood parameters, 30 units of platelets and 7 units of packed red blood cells were transfused during her 22-day admission. This case presents a life-threatening adverse drug reaction in a patient with co-morbid conditions that complicate recovery and limit one's therapeutic options.
Competing interests None.
Patient consent Obtained.